Minnesota, 2019

Flash Flooding and Flooding in Minnesota, June 27 to 30, 2019

June 27 to 30, 2019 · NWS ARX · 15 events in 4 counties and zones

Thunderstorms with very heavy rain moved very slowly across southeast Minnesota during the early morning hours of June 28th. These storms dumped between 3 and 7 inches of rain that resulted in flash flooding occurring in Dodge, Olmsted and Fillmore Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$515,000
Crop damage
$3.9 million
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms with very heavy rain moved very slowly across southeast Minnesota during the early morning hours of June 28th. These storms dumped between 3 and 7 inches of rain that resulted in flash flooding occurring in Dodge, Olmsted and Fillmore Counties. The Rochester International Airport (Olmsted County) was closed when water covered the runways. Numerous roads were underwater and between 40 and 60 cows were swept into the South Branch of the Middle Fork of the Zumbro River north of Byron (Olmsted County). A state of emergency was declared in Fillmore County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 27, 5:59 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jun 27, 5:59 PM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
659 PM CDT Thu Jun 27 2019

.SHORT TERM...(This evening through Friday)
Issued at 228 PM CDT Thu Jun 27 2019

Progressive line of storms continues to move across northeast IA
into western WI this afternoon ahead of a shortwave trough across
northern MN and along the gradient of an axis of strong instability.
Sporadic damaging wind and hail reports have been observed with the
line along with brief heavy rainfall. A lack of stronger deep layer
shear has likely somewhat limited further organization and more
significant impacts. The most intense portion of the line will exit
to the east by mid to late afternoon.

Behind the line a continued feed of low-level moisture transport
into the shortwave trough to the north will likely lead to renewed
convective activity. Based on the moisture transport signal with
support from the CAMs, this is expected across parts of southern MN
into western WI, but exact placement will depend on surface boundary
position. While surface-based instability will wane behind the
leading line, an axis of elevated instability feeding into the
boundary may support some stronger storms. Of greater concern is
potential for heavy rain given pwats of 1.5-2.0 inches and deep warm
cloud depths. Reports of around an inch of rain in 30 minutes this
afternoon suggest environment is quite favorable for intense rain
rates. Confidence is still low on exactly which areas will be
favored for the heaviest rains (and the duration), but it is
possible a short-fused flash flood watch may be needed for portions
of the area tonight.

On Friday, the shortwave to the north will continue to move east
with a very warm, humid airmass remaining in place. Large-scale lift
will be weak as mid-level ridging slowly builds in from the west,
but with potential for residual surface boundaries to be situated
over the area and SBCAPE of 2000 to 3000+ J/kg, isolated to
scattered storms are possible. While a few strong storms could not
be ruled out, the lack of deep layer shear will likely keep storms
pretty disorganized in nature. Highs will be in the mid 80s to low
90s.

.LONG TERM...(Friday night through Thursday)
Issued at 228 PM CDT Thu Jun 27 2019

Two main concerns through the upcoming weekend. The first will be
the arrival of some early summer heat. The main ridge axis looks
to remain over the eastern part of the country allowing southwest
flow to be in place from the Desert Southwest into the Upper
Midwest. Temperatures at 850 mb look to climb into the 22 to 24C
range for both Saturday and Sunday. With some partial sunshine
Saturday, surface temperatures are expected to top out in the
upper 80s to lower 90s. Temperatures Sunday look to be a couple of
degrees warmer before some clouds start to roll in ahead of an
approaching front. Dew points Saturday should be allowed 70 to
push heat indices into the middle to upper 90s. By Sunday, the dew
points could reach the lower to middle 70s ahead of the front
which would push heat indices into the 95 to 100 range. Depending
on the areal coverage of these higher heat indices, a heat
advisory may be needed Sunday.

The other concern then will be with the rain chances with the
incoming front Sunday. The upper level ridge axis will get
flattened as a short wave trough comes out the Rockies and tops
the ridge axis as it moves across the Upper Midwest. While the
wave should pass by to the north of the area, it will still be
close enough to lower the heights enough to allow for the
possibility of some convection along the incoming front. The main
moisture transport axis looks to be in place ahead of the short
wave trough and should intersect the front as it comes into the
region. Forecast soundings for Sunday afternoon show a pretty
strong low level cap should be in place with the influx of warm
air. The 27.12Z GFS suggests this cap will hold tight through the
day so that any convection that would form along the front would
be elevated. The potential for severe weather Sunday thus looks to
be rather conditional with the main forcing passing to the north
and will there be enough to break the cap. For now, will keep the
rain chances in the 30 to 50 percent range.

The front looks to then hang up over the region for a continued
threat of some convection into the middle of next week. The upper
level ridge should continue to retreat into the southeast part of
the country setting up the potential for additional short wave
troughs to move across the region. Some differences between the
GFS and 27.12Z ECMWF on this scenario though, which leads to some
lower confidence on how much rain may occur next week. The GFS
wants to bring some troughing over the region as an upper level
low moves across central Canada while the ECMWF keeps this
troughing farther north with the northern extent of the ridge
still over the region. Because of these differences, the rain
chances will be kept in the 20 to 30 percent range for the most
part. It should also be cooler next week with the front expected
to hang up south of the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 659 PM CDT Thu Jun 27 2019

Main aviation concerns are on the potential for more shower and
thunderstorms at the TAF sites tonight. While showers an a few
storms will continue this evening, there could be an
intensification of the storms by 03 to 04Z. If the storms
intensify late this evening into the overnight they will have the
potential to produce heavy rain, frequent lightning, and possibly
gusty winds. IFR conditions are possible near any storms
overnight. Then stratus could develop over the TAF sites in the 9
to 11 Z timeframe with MVFR conditions possible. We should see a
return to VFR conditions by mid to late morning at both TAF sites
as weak high pressure edges in from the northwest.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...04
AVIATION...Wetenkamp
Hazardous weather outlook, Jun 27, 2:39 PM CST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
339 PM CDT Thu Jun 27 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
339 PM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

More thunderstorms are expected tonight. These storms will have
the potential to produce heavy rain that could lead to some flash
flooding. Some of the stronger storms could also produce strong
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The thunderstorm chances will continue into Friday with lightning
the main threat.

There will be on and off chances for thunderstorms from Sunday
afternoon through Wednesday. At this time, it is too early to
determine if there is a threat for severe weather.

.SPOTTER INFORMATION STATEMENT...

Any reports of flooding tonight would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Special weather statement, Jun 27, 3:43 PM CST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service La Crosse WI
443 PM CDT Thu Jun 27 2019

IAZ029-272245-
Fayette-
443 PM CDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT FAYETTE COUNTY...

At 440 PM CDT, a strong thunderstorm was located near Tripoli, or 13
miles northwest of Oelwein, moving east at 25 mph.

Wind gusts up to 35 mph, pea size hail, and heavy downpours are
possible with this storm.

Locations impacted include...
Oelwein, Fayette, Maynard, Arlington, Wadena, Westgate, Albany, and
Brainard.

If outdoors, seek shelter inside a building.

LAT...LON 4264 9208 4290 9208 4294 9161 4264 9161
TIME...MOT...LOC 2140Z 263DEG 23KT 4275 9216

Lee
Local storm report, Jun 27, 3:47 PM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
447 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     SPARTA                  43.94N 90.81W
06/27/2019                   MONROE             WI   PUBLIC

            RECEIVED A PICTURE OF A LARGE BRANCH SNAPPED
            FROM A TREE. TIME ESTIMATED FROM RADAR.

&&
Special weather statement, Jun 27, 4:13 PM CST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
513 PM CDT Thu Jun 27 2019

IAZ030-272245-
Clayton-
513 PM CDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CLAYTON COUNTY...

At 512 PM CDT, a strong thunderstorm was located near Arlington, or
14 miles southwest of Elkader, moving east at 35 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Guttenberg, Elkader, Strawberry Point, Garnavillo, Volga, North Buena
Vista, Garber, Osterdock, Elkport, Millville, and Mederville.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4285 9161 4288 9110 4275 9107 4269 9097
      4268 9090 4265 9090 4264 9160
TIME...MOT...LOC 2212Z 268DEG 33KT 4272 9162

CA
Local storm report, Jun 27, 6:49 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
749 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     WEST SALEM              43.90N 91.08W
06/27/2019                   LA CROSSE          WI   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS MULTIPLE BRANCHES DOWN,
            INCLUDING A LARGE BRANCH.

&&
Special weather statement, Jun 27, 8:28 PM CST, 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
928 PM CDT Thu Jun 27 2019

MNZ079-086>088-WIZ029-032>034-041-042-280600-
Wabasha-Dodge-Olmsted-Winona-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Neillsville, Alma, Arcadia, Whitehall, Black River Falls,
La Crosse, Sparta, and Tomah
928 PM CDT Thu Jun 27 2019

...Thunderstorms With Heavy Rain And Possible Flooding Threat
Tonight...

Thunderstorms will continue to increase in coverage tonight,
especially north of Interstate 90. The storms will be capable of
producing periods of heavy rainfall and if the storms repeat over
areas, flooding may develop. In addition, the strongest storms
could produce some hail, frequent lightning, and gusty winds. Look
for the storms to taper off after 3 AM. Have a way to receive
weather alerts tonight and if you are near a flood prone area,
keep an extra close watch on the weather and be ready to move to
higher ground if heavy rains occur.

Wetenkamp

The radar

The Minneapolis radar (KMPX), 101 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 5 flood, 3 flash flood. Local standard time, as filed.

Heavy Rain, Dodge

When
June 27, 9:00 PM CST to June 28, 4:20 AM CST
Where
Dodge County, 0.69 mi S of Claremont
Reported by
Public
Coordinates
44.040, -93.000

In Claremont, 5.69 inches of rain fell.

Heavy Rain, Dodge

When
June 27, 9:30 PM CST to June 28, 4:00 AM CST
Where
Dodge County, Kasson
Reported by
Public
Coordinates
44.030, -92.750

In Kasson, 7.5 inches of rain fell.

Heavy Rain, Dodge

When
June 27, 9:40 PM CST to June 28, 4:40 AM CST
Where
Dodge County, 0.5 mi W of Mantorville
Reported by
Public
Coordinates
44.070, -92.760

Near Mantorville, 5.75 inches of rain fell.

Heavy Rain, Olmsted

When
June 27, 9:50 PM CST to June 28, 4:40 AM CST
Where
Olmsted County, 0.85 mi NE of Byron
Reported by
Mesonet
Coordinates
44.040, -92.640

Near Byron, 6.24 inches of rain fell.

Heavy Rain, Olmsted

When
June 27, 11:10 PM CST to June 28, 4:50 AM CST
Where
Olmsted County, 2.81 mi S of Rochester
Reported by
Trained Spotter
Coordinates
43.990, -92.480

On the southwest side of Rochester, 7.25 inches of rain fell.

Heavy Rain, Olmsted

When
June 27, 11:10 PM CST to June 28, 4:50 AM CST
Where
Olmsted County, 2.42 mi SW of Rochester
Reported by
Public
Coordinates
44.010, -92.510

On the southwest side of Rochester, six inches of rain fell.

Heavy Rain, Olmsted

When
June 27, 11:40 PM CST to June 28, 4:30 AM CST
Where
Olmsted County, 2.13 mi SSW of Predmore
Reported by
Public
Coordinates
43.900, -92.340

Southeast of Rochester, 7.3 inches of rain fell.

Flash Flood, Olmsted

When
June 28, 3:30 AM CST to 8:00 AM CST
Where
Olmsted County, 5.68 mi NNW of Genoa to 1.47 mi SSW of Rock Dell
Cause
Heavy Rain
Property damage
$320,000
Crop damage
$1.7 million
Reported by
Emergency Manager
Coordinates
44.190, -92.680

Flash flooding occurred across the western sections of Olmsted County after thunderstorms dropped 3 to 7 inches of rain. The Rochester International airport was closed after water covered the runways. Along the South Branch of the Middle Fork of the Zumbro River, between 40 and 60 cows were swept away north of Byron with about 15 of these cows drowning. The campground at Oxbow County Park was flooded with the water damaging at least one car. U.S. Highways 52 and 63 and numerous other roads had water over them. Some business on the southwest side of Rochester suffered water damage when flood waters entered the buildings.

Flash Flood, Dodge

When
June 28, 4:00 AM CST to 8:00 AM CST
Where
Dodge County, 4.84 mi N of Rice Lake to 4.67 mi S of Rice Lake
Cause
Heavy Rain
Property damage
$145,000
Crop damage
$1.8 million
Reported by
Emergency Manager
Coordinates
44.190, -93.050

Thunderstorms with very heavy rain dumped between 3 and 7 inches across much of Dodge County. Flash flooding resulted from this rain with water covering numerous roads, including U.S. Highway 14. Near Wasioja, 605th Street was washed out. A truck tried to drive through flood waters on State Highway 56 and was swept into a nearby field. The occupants of the truck were not injured.

Flash Flood, Fillmore

When
June 28, 7:29 AM CST to 9:30 AM CST
Where
Fillmore County, 1.49 mi E of Chatfield to 3.75 mi N of Hamilton
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$390,000
Reported by
Public
Coordinates
43.850, -92.150

Thunderstorms with heavy rain dropped 3 to 5 inches of rain across the northwest portions of Fillmore County. This caused some flash flooding to occur, which was mainly water going over roads. Water from Mill Creek flooded a park in the southwest side of Chatfield and went over County Road 2.

Flood, Dodge

When
June 28, 8:00 AM CST to June 29, 9:00 AM CST
Where
Dodge County, 4.84 mi N of Rice Lake to 4.67 mi S of Rice Lake
Cause
Heavy Rain
Reported by
Public
Coordinates
44.190, -93.050

After the heavy rain earlier in the day, flooding continued across portions of Dodge County. Flood waters from Masten Creek covered State Highway 57 in Kasson.

Flood, Olmsted

When
June 28, 8:00 AM CST to June 29, 9:00 AM CST
Where
Olmsted County, 5.68 mi NNW of Genoa to 1.47 mi SSW of Rock Dell
Cause
Heavy Rain
Reported by
Public
Coordinates
44.190, -92.680

After the heavy rain earlier in the day, flooding continued across portions of Olmsted County. Flood waters from Salem Creek covered County Road 25 south of Byron.

Flood, Olmsted

When
June 28, 8:45 AM CST to 8:30 PM CST
Where
Olmsted County, 0.14 mi WSW of Rochester to 0.13 mi NNW of Rochester
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.029, -92.472

Runoff from heavy rains pushed Cascade Creek out of its banks in Rochester. The creek crested over a foot above the flood stage at 14.21 feet.

Flood, Olmsted

When
June 28, 9:15 AM CST to June 29, 2:30 AM CST
Where
Olmsted County, 2.52 mi N of Rochester to 2.5 mi N of Rochester
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.066, -92.464

Runoff from heavy rains pushed the South Fork of the Zumbro River out of its banks in Rochester. The river crested over two and a half feet above the flood stage at 16.57 feet on June 28th.

Flood, Wabasha

When
June 28, 9:15 PM CST to June 30, 4:30 AM CST
Where
Wabasha County, 0.51 mi NNW of Zumbro Falls to 0.34 mi NNW of Zumbro Falls
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.287, -92.432

Runoff from heavy rains pushed the Zumbro River out of its banks in Zumbro Falls. The river crested just over nine feet above the flood stage at 27.03 feet on June 29th.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834569, 834568, 834581, 834578, 834572, 834585, 834577, 834544, 834549, 834564, 834565, 834570, 840166, 839484, 839488.